Alert archive / Michigan / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at May 14, 2003, 5:48 PM EDT for Marquette County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2003, 5:48 PM EDT (21:48 UTC)
- Expired
- May 14, 2003, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KMQT 142150 FFWMQT MIC103-150045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 548 PM EDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A * FLASH FLOOD WARNING FOR A DAM FAILURE IN... MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN * UNTIL 845 PM EDT * AT 535 PM EDT...A POTENTIAL FAILURE OF THE SILVER LAKE DAM ON THE DEAD RIVER WAS REPORTED BY OFFICIALS NEAR THE DAM. * THE FLOOD WAVE WILL REACH THE HOIST DAM BY 9 PM. THE HOIST DAM IS 8 MILES UPSTREAM FROM THE CITY OF MARQUETTE. FLOODING OF COUNTY ROAD 573 BRIDGE HAS BEEN REPORTED. IF YOU ARE IN A FLOOD PRONE AREA BELOW THE SILVER LAKE DAM ON THE DEAD RIVER...MOVE TO HIGHER GROUND NOW PERSONS LOCATED FARTHER DOWNSTREAM ON THE DEAD RIVER SHOULD BE PREPARED TO MOVE TO HIGHER GROUND. FURTHER STATEMENTS WILL BE ISSUED AS MORE INFORMATION BECOMES AVAILABLE. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THIS DANGEROUS FLOODING SITUATION. $$ ROLFSON WWW.CRH.NOAA.GOV/MQT/
2 follow-up statements
000 WGUS73 KMQT 142226 FFSMQT MIC103-150045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 625 PM EDT WED MAY 14 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR MARQUETTE COUNTY ALONG THE DEAD RIVER BETWEEN SILVER LAKE AND THE DEAD RIVER STORAGE BASIN... DAM OPERATOR OFFICIALS REPORT THAT THE SILVER LAKE DAM HAS NOT FAILED. APPARENTLY WATER IS BEING RELEASED THROUGH EARTHEN STRUCTURES AROUND SILVER LAKE...AND THIS HAS CAUSED A SIGNIFICANT INCREASE IN RIVER FLOW DOWNSTREAM OF SILVER LAKE. FLOODING WILL CONTINUE IN LOW-LYING AREAS BETWEEN SILVER LAKE AND THE HEAD...OR WESTERN EDGE...OF THE DEAD RIVER STORAGE BASIN. COUNTY ROAD 573 WILL CONTINUE TO BE IMPACTED BY HIGH WATER. ONCE AGAIN...THE SILVER LAKE DAM HAS NOT FAILED. IF YOU LIVE BETWEEN SILVER LAKE AND THE DEAD RIVER STORAGE BASIN...MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH FLOODED AREAS. $$ ROLFSON WWW.CRH.NOAA.GOV/MQT/
000 WGUS73 KMQT 150012 FFSMQT MIC103-150045- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 810 PM EDT WED MAY 14 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM EDT FOR MARQUETTE COUNTY FROM SILVER LAKE TO THE DEAD RIVER STORAGE BASIN... A SIGNIFICANT AMOUNT OF WATER CONTINUES TO FLOW FREELY FROM SILVER LAKE AND IS CAUSING FLOODING DOWNSTREAM ALONG THE DEAD RIVER TO THE WEST EDGE OF THE DEAD RIVER STORAGE BASIN. BRIDGES ACROSS THE DEAD RIVER TO THE WEST OF THE DEAD RIVER STORAGE BASIN HAVE BEEN FLOODED OR WASHED OUT. IF YOU LIVE BETWEEN SILVER LAKE AND THE DEAD RIVER STORAGE BASIN...MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH FLOODED AREAS. A NEW STATEMENT OR EXTENSION OF THE FLASH FLOOD WARNING WILL BE ISSUED BY 845 PM EDT. $$ ROLFSON WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at May 14, 4:52 PM EDT, 56 minutes earlier.
Area forecast discussion, May 14, 4:52 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 445 PM EDT TUE MAY 13 2003 MAIN CONCERNS NEAR TERM ARE CLDS/TEMPS. WV IMAGERY AND RUC ANALYSIS SHOWING CONTINUED REX BLOCK PATTERN WITH UPR RDG OVR CNTRL CANADA AND A CLOSED LOW SLIDING UNDERNEATH THE RIDGE INTO NRN IA. THIS BLOCK IS SANDWICHED BTWN A DEEP UPR TROF OFF THE CANADIAN MARITIMES AND A TROF MOVG IN FM THE PAC NW. AT THE SFC...HIGH PRESSURE REMAINS OVR HUDSON BAY WHILE A SFC LOW IS MOVG INTO SW MN. DEFORMATION ZONE PCPN AHD OF THIS CLOSED LOW/SHRTWV HAS STAYED WELL SOUTH INTO WI PER RADAR LOOP AS SOME WAA MID/HI CLDS REACHING UP INTO UPR MI PER VIS SATL LOOP AND SFC OBS. TONIGHT...AS DEFORMATION ZONE CONTINUES TO SLIDE SE WITH MVMT OF SHRTWV/CLOSED LOW OVR IA...LOOK FOR CLDS TO THIN OVR FORECAST AREA LATER THIS EVNG AND OVRNGT. WITH WK ENE FLOW INTO UPR MI AND FORECAST DWPNTS IN THE MID 30S...WL LOOK FOR MINS TO DROP INTO THE UPPER 30S TO LOW 40S OVRNGT...PER GOING FCST AND IN LINE WITH ETA MOS GUIDANCE. THU...AS SHRTWV CONTINUES TO MOVE SE INTO THE OHIO VALLEY MID LVL TROF BCMS ORIENTED NW-SE OVR FORECAST AREA. MDLS STILL SPIT OUT LIGHT QPF AMTS OVR FORECAST AREA AS WK SHRTWV MOVES UP BACK SIDE OF MID LVL LOW. QG FORCING VERY WEAK WITH THIS FEATURE AND EXPECT MODELS FCST DWPNTS ARE A BIT TOO HIGH. MODIFYING ETA FCST SNDGS FOR DWPNTS IN THE LOW 40S WOULD YIELD MINIMAL IF ANY CAPE...SO WL KEEP GOING DRY FCST. WITH MODEST JUMP IN DWPNTS...WL KEEP IN MORE PESSIMISTIC CLDS/CU FOR AFTERNOON. WITH HUDSON BAY HIGH BUILDING DOWN A BIT MORE EXPECT NE FLOW TO GET GOING A BIT SOONER ON THU. THIS COMBINED WITH 850 MB TEMPS A DEGREE OR TWO CELSIUS COOLER THAN TODAY...WOULD EXPECT INLAND HIGHS TO BE A FEW DEGREES COOLER IN LINE WITH ETA 2M TEMPS...MID 60S NORTH TO UPPER 60S SOUTH. THU NIGHT INTO FRI...AS UPR TROF TAKES ON MORE NEG TILT...MODELS SHARPEN INVERTED TROF OVER LWR MI AND MOVE IT CLOSER TO ERN UPR MI. AGAIN MODELS STILL WANT TO BRING IN MORE QPF FOR ERN HALF OF FCST AREA ON FRI BUT STILL BELIEVE THIS IS OVERDONE AS QG FORCING REMAINS WEAK. WL MAINTAIN DRY FCST BUT WL TREND WITH MORE PESSISTIMIC CLOUD COVER FOR ERN HALF COUNTIES. ACYC ONSHORE ENE FLOW WILL KEEP FRI HIGH TEMPS COOL SIMILAR TO THUS...WITH COOLEST TEMPS NR LAKE SUPERIOR SHORE. EXTENDED (SAT-WED)...MOST OF OPERATIONAL MODELS AND ENSEMBLES INDICATE UPR RDG BLDG BACK OVER WRN GRT LAKES SAT INTO MON WITH A GRADUAL WARMING TREND FOR SUN AND MON AS 850 MB TEMPS CLIMB TO AROUND 10C BY MON. WOULD EXPECT HIGH TEMPS BY SUN-MON TO REACH INTO MID 70S ALG THE WI BDR COUNTIES AND IN THE LOW 70S FOR INLAND AREAS OF NRN TIER COUNTIES. OPERATIONAL MODELS TRENDING QUICKER WITH INCOMING SHRTWV FM THE NORTHERN PLAINS...BRINGING SHRTWV ACROSS LAKE SUPERIOR LATE TUE INTO WED. THIS TIMING ALSO AGREES WELL WITH GFS ENSEMBLE. SO WL INTRODUCE CHC POPS FOR SHRA FOR ALL COUNTIES ON TUE WITH ASSOC CDFNT AND KEEP LINGERING SHRA IN FOR ERN COUNTIES WED MORNING AS SHRTWV/CDFNT EXIT FORECAST AREA. COORD WITH APX...THANKS. .MQT...NONE VOSS
Hazardous weather outlook, May 14, 5:55 AM EDT, 11 hours 53 minutes before
MIZ001>007-009>014-084-085-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 555 AM EDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT... A FLOOD WARNING REMAINS IN EFFECT FOR THE STURGEON RIVER AT ALSTON...AND THE BRULE AND MENOMINEE RIVERS IN IRON AND DICKINSON COUNTIES. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER LEVELS TO FALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MRD
Nearby
Flash Flood Warnings in Michigan, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.